The first thing with daily headaches is to rule out rebound, as that can take the place of a daily headache that has since gone away, so your doctors were good to suspect it. Some go a bit far making you go off of everything even if you claim to not have ever taken anything more than 2-3 days a week, etc. Some other meds.
Thank you for any advice!
I went one week in December w/o taking anything. Finally the neurologist I went to in the fall of 2011 prescribed anaprox and said try not to take it if possible.
-8 headaches in December, average 6/10 on pain scale.
You can however have NDPH plus migraine, or NDPH with migrainous qualities. As a side note, in my non doctor opinion, it seems possible you have Chronic Daily Headache (CDH), not NDPH. Best wishes. NDPH is a type of CDH which is characterizes with sudden onset daily headache pain, often in patients with no headache history, often continuous, after a period of 6 months.
Your headache is bad, so you take a pill. It comes back again, so you take another one. But if you keep it up and do it often enough, you may actually be bringing on your next headache. If you are taking painkillers for headache three or more days a week, there is a good likelihood that this may be happening to you.
Bigal, ME, Serrano, S, Buse, D, Scher, A, Stewart, WF, Lipton, RB, Acute Migraine Medications and Evolution From Episodic to Chronic Migraine: A Longitudinal Population-Based Study, Headache, 2008; 48(8):. 1.
It is the third most common type of headache encountered by primary care physicians. The prevalence of transformed migraine is 2.5%, and that due to medication was found to be 1.5%. A recent large population-based study (Bigal et al, 2008) found that barbiturate-containing medications, such as butalbital, and opioids (narcotic analgesics) were the most likely to cause a transformation from episodic migraine to chronic migraine.
Rebound headache - keeps coming back? Like the cat that just wouldn't go away, some headaches keep coming back to visit, no matter what you do. But there may be a solution – because some headaches are actually being caused by the very remedies that are meant to cure them. Now usually known as medication.
However, this site is for informational purposes only and should never replace a visit to your doctor. The articles on are. Every effort is made to ensure the accuracy of each article, and to point you to further sources of information.
There are a few things to consider:
Many, many people – perhaps even most migraineurs, have had the problem to some degree sometime in their lives. Dealing with rebound headache now can save you a LOT of pain – I can't overemphasize that! Make a plan now to lessen your drug intake and try something new to deal with your headaches.
Up to 1 in 10 people who have frequent headaches do so because they take painkillers too often, says Dr Fayyaz Ahmed, consultant neurologist at Hull Royal Infirmary. “Around 5% of the patients in my headache clinic have what we call medication-overuse headaches, from taking painkillers regularly over a long period.
Have pages recommended to you.
Next review due: 31/03/2018 More articles on: Share: Save: Subscribe: Print:
“The problem begins when you take advantage of the recommended dose to take painkillers for long periods, often for months on end.
According to Dr Ahmed, if you've been dependent on painkillers for months rather than years, the best approach is to stop abruptly.
How helpful is this page?
They don’t happen to people who take painkillers for long periods for other painful conditions, such as arthritis and back pain.
Medication Overuse Headache (MOH) - formerly known as "Rebound Headache"- is a condition where, over time, pain relievers that used to relieve headaches now cause more frequent and/or severe headaches. It is the concept of "too much of a good thing.".
Higher dosages may be required to maintain the same level of pain relief, but often stop working altogether. It is the concept of "too much of a good thing.” Overuse of medications such as narcotics (Percocet, Vicodan), barbiturate-combination drugs (Fioricet, Esgic), caffeine-containing drugs (Excedrin, Anacin), decongestants (Sudafed), or even triptans (Imitrex, Maxalt) may escalate headaches. The more frequently acute headache medications are used, the less effective they may become.
Coffee, tea, cola, energy drinks, some orange sodas and Mountain Dew, all may contain caffeine.